Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 1, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Feb 1, 2021, 9:08 AM EST. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 1, 2021, 9:08 AM EST (14:08 UTC)
- Expired
- Feb 1, 2021, 10:15 AM EST
- In force
- 67 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 67 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 1, 10:02 AM EST | MARINE TSTM WIND 39 | 1 Ne Windley Key, FL | A SOUTHWEST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED AT THE WEATHERFLOW MESONET STATION ON STROMBOLI DR AT 1002 AM EST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WHUS52 KKEY 011408
SMWKEY
GMZ031-032-035-042-043-052-053-011515-
/O.NEW.KKEY.MA.W.0001.210201T1408Z-210201T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
908 AM EST Mon Feb 1 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 20 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 1015 AM EST.
* At 907 AM EST, a line of showers and thunderstorms were located
along a line extending from Frank Key to 7 nm northwest of John
Sawyer Bank Light, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Mosquito Bank Light, Tavernier Creek, Dump Keys, Bonefish Tower,
Tennessee Reef Light, Twin Keys and French Ref.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2518 8078 2516 8080 2518 8076 2514 8074
2514 8072 2517 8075 2517 8072 2514 8071
2515 8070 2517 8069 2505 8007 2459 8074
2489 8141 2512 8115 2514 8090 2517 8090
2516 8082 2518 8081
TIME...MOT...LOC 1407Z 280DEG 33KT 2508 8091 2486 8119
HAIL...0.00IN
WIND...>34KTS
$$
BT1 follow-up statement
860
FZUS72 KKEY 011445
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
945 AM EST Mon Feb 1 2021
GMZ035-011454-
/O.CAN.KKEY.MA.W.0001.000000T0000Z-210201T1515Z/
945 AM EST Mon Feb 1 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
LAT...LON 2517 8067 2516 8065 2516 8062 2505 8007
2459 8074 2478 8116 2504 8076 2510 8070
2514 8075 2512 8071 2514 8069 2514 8072
2515 8070 2517 8069
TIME...MOT...LOC 1444Z 280DEG 33KT 2503 8057 2481 8085
$$
GMZ031-032-042-043-052-053-011515-
/O.CON.KKEY.MA.W.0001.000000T0000Z-210201T1515Z/
945 AM EST Mon Feb 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 AM EST...
For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 20 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
At 944 AM EST, showers and thunderstorms were located along a line
extending from Cowpens Cut to Long Key Viaduct, moving east at 35
knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Buttonwood Sound, Coon Key, Mosquito Bank Light, Tavernier Creek,
Bonefish Tower, Tennessee Reef Light and Twin Keys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2517 8067 2516 8065 2516 8062 2505 8007
2459 8074 2478 8116 2504 8076 2510 8070
2514 8075 2512 8071 2514 8069 2514 8072
2515 8070 2517 8069
TIME...MOT...LOC 1444Z 280DEG 33KT 2503 8057 2481 8085
HAIL...0.00IN
WIND...>34KTS
$$
BTWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 1, 4:43 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 1, 4:43 AM EST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Key West FL 443 AM EST Mon Feb 1 2021 .DISCUSSION... Temperatures early this morning are near 70 degrees across most of the Florida Keys, but Big Pine Key manages to hold onto earlier radiational cooling with a temperature near 60 degrees. Southwest to west winds are beginning to increase across the Keys as a surface pressure trough associated with a strong cold front moves into the region. The Keys are flanked by marginally unstable air ahead of this cold front with struggling showers largely failing to become thunderstorms in the upstream air mass to our west. Interestingly, the most successful thunderstorm is occurring in the downstream air mass on our eastern flank, between the Florida Straits and Andros Island. SPC mesoanalysis indicates ~1000 J/kg of ML CAPE in this narrow region (and towards our west), while the air mass over the Keys is currently devoid of ML CAPE. Key West radar is largely echo-free with only a few isolated showers across the eastern Straits. GOES-East infrared imagery depicts mostly clear skies outside of the cumulus associated with these showers. The weather will be rapidly changing across the Florida Keys today as a strong cold front moves through the region this morning. Scattered showers along the front should bring measurable precipitation (around a tenth of an inch) to a good portion of the Keys through noon, clearing out rather quickly behind the front this afternoon. Isolated thunderstorms are expected to remain mostly confined to the Florida Straits where better surface instability can fuel rising air parcels, but ML CAPE of ~500 J/kg could perhaps allow for a bolt or two near the Keys. The current upstream coverage of showers (and lack of thunderstorms) does not lend enough confidence to increase PoPs above 50% (or to include thunder) along the island chain and surrounding nearshore waters. High temperatures this morning will peak in the mid 70s before rapidly falling into the upper 60s this afternoon behind the front. Breezy southwest to west winds will become quite windy behind the front with the potential for a few gusts greater than 30 mph along the island chain. Wind advisory conditions (frequent gusts in excess of 35 mph) are not currently expected, but the day shift crew will keep a close eye on this. The bulk of the remainder of the forecast (tonight through Saturday night) will consist of rather cool weather to start (through Wednesday night) followed by a distinct warming trend from Thursday onward. A progressive upper-level pattern will help to facilitate the rapid swing in temperatures, as strong northwest to north winds usher in a modified continental polar (cP) air mass early this week until high pressure bridges across the Southeastern U.S. midweek and veers surface winds to the east- southeast. This will once again bring the return of the maritime tropical (mT) air mass that we are so familiar with in the Keys, sending daytime temperatures soaring well into the 70s by Friday with nighttime lows capped near 70 degrees this weekend (thanks to dew points in the upper 60s to near 70). Dry conditions are expected through at least Friday night before PoPs return to the slight chance (10-20%) range. By Sunday confidence in the forecast drops off dramatically, as model guidance remains divided on the arrival of the next strong cold front. The progressive nature of this upper-level pattern all but ensures an eventual frontal passage, but early indications are that the mid-level trough associated with this next system will have a harder time digging as far south as the current one has. This will likely limit how far temperatures are able to fall without the 'direct hit' of a cP air mass. This is typically the case when winds behind the cold front are almost immediately from the northeast, as opposed to a more favorable northwest to north direction. Wind magnitudes still look formidable across the suite of model guidance with the main question being the timing of the front. Our forecast now reflects the consensus (or mean) which has settled on a late Sunday afternoon frontal passage, but this is far from guaranteed with the ECMWF holding off the passage until a full 24 hours later (Monday afternoon). PoPs may rise to the chance range (30-50%) in association with the front. Stay tuned. && .MARINE... A Small Craft Advisory is now in effect for all of the nearshore and offshore coastal waters of the Florida Keys as a strong cold front approaches the area this morning. Southwest-west breezes will initially freshen early this morning before veering northwest and becoming strong this afternoon. Winds will continue to freshen tonight to strong to near gale force, then remain strong through Tuesday night as they veer towards the north. Fresh breezes early Wednesday morning will rapidly decline to gentle-moderate force, veering northeast to east Wednesday night through Thursday. Moderate to occasionally fresh southeast breezes will characterize the forecast Thursday night through Saturday night ahead of the next potential cold front, likely to move through the area Sunday or Sunday night. && .AVIATION... A strong cold front will move through the EYW and MTH terminals around 15-16Z this morning, bringing scattered showers and short periods of MVFR or IFR conditions. Winds will shift to NW and increase sharply once the front moves through, with sustained speeds of 16 to 22 knots and gusts of 25 to 30 knots expected during the afternoon. There is some potential for MVFR ceilings between 2500 and 3000 feet later this afternoon and this evening as cold air stratocu moves in behind the front. Strong NW winds will continue through the evening, causing crosswind issues on the EYW and MTH runways. && .CLIMATE... On this date in 1909, the daily record cold high temperature of 59 degrees and the daily record low temperature of 47 degrees was recorded in Key West. Temperature records date back to 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 75 59 66 57 / 50 - 0 0 Marathon 74 58 65 54 / 50 10 0 0 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...WLC Aviation/Nowcasts....Jacobson Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 1, 4:27 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 427 AM EST Mon Feb 1 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-021200- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 427 AM EST Mon Feb 1 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A strong cold front will move through the Florida Keys this morning. A Small Craft Advisory is now in effect for all of the Keys coastal waters for tody and tonight. Isolated thunderstorms are possible in the outer Gulf waters and Florida Straits with cloud to surface lightning strikes being the main hazard. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Small Craft Advisory conditions are expected to persist across all of the Keys coastal waters from Tuesday through Tuesday night or Wednesday morning. A Small Craft Advisory may once again be required as early as Sunday or Sunday night as the next strong cold front approaches the Florida Keys. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. WLC
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 4:27 AM EST | Small Craft Advisory | KEY | 53 hr | |
| Feb 1, 9:59 AM EST | Special Marine Warning | KEY | 18 min | |
| Feb 1, 10:18 AM EST | Gale Warning | KEY | 12 hr | |
| Feb 1, 10:18 AM EST | Wind Advisory | KEY | Monroe | 12 hr |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.